Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Charleston, SC

August 25, 2002Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 25, 2002, 3:10 PM EDT for Colleton County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 2002, 3:10 PM EDT (19:10 UTC)
Expired
Aug 25, 2002, 3:45 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:15 PM EDTThunderstorm Wind 50 ECottageville, SCSeveral trees and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS52 KCHS 251910
SVRCHS
SCC029-251945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 345 PM EDT.

* AT 309 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH
  OF COTTAGEVILLE...OR ABOUT 10 MILES EAST OF WALTERBORO...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RURAL AREAS
  OF EASTERN COLLETON COUNTY.

NICKEL SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3299 8054 3281 8059 3283 8043 3299 8044

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:25 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 25, 2:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SUN AUG 25 2002

ZFP:
UNSETTLED WX PATTERN EVOLVING AS MID AND UPPER LVL ENERGY DIVES SE
FROM THE NRN PLAINS INTO THE MISSISSIPPI VALLEY REGION CUTTING OFF
LOW PRES ACROSS THE TENNESSEE REGION...THUS PLACING OUR CWFA IN A
FAVORABLE LOCATION FOR SEASONABLY MODERATE DYNAMICS ALONG WITH A
DEEP AND MOIST SLY FLOW.

OVERALL...THE BEST DYNAMICS AND LOWER LVL MOISTURE CONVERGENCE WILL
EXTEND FROM SOUTH CAROLINA NWD THROUGH TUE AND OUR ZONE PACKAGE WILL
HAVE SOMEWHAT HIGHER POPS FOR OUR NRN ZONES THROUGH THIS TIME
PERIOD. WEAKER DISTURBANCES AROUND THE BASE OF THE CUT-OFF WILL BE
MORE DIFFICULT TO PINPOINT AS THE 12Z MODELS DO INDICATE SUBTLE
TIMING AND PLACEMENT DIFFERENCES.

TONIGHT...DECENT UVM AND UPPER DIFFLUENCE PROGGED WITH A REGION OF
HIGH THETA AIR TUGGED NWD ALG THE COAST AS THE MID/UPPER LVL FLOW
BACKS. THERE APPEARS TO BE A HEAVY RNFL THREAT TONIGHT MAINLY N
OF NBC. ADDITIONAL HEAVY RFNL IS PSBL AT TIMES THROUGH MID WEEK.
OF PARTICULAR INTEREST IS ON TUE...WHERE OUR FA IS UNDER THE RIGHT
REAR QUAD OF A 60 KT UPPER LVL JET. ALL MODELS SHOW GOOD AGREEMENT
ON THIS FEATURE. OUR REGION IS JUST TOO DRY TO CONSIDER A FFA
AT THIS TIME...BUT DO PLAN ON MENTIONING HEAVY RAIN AT TIMES.

LATER IN THE WEEK...THE QUASI-STATIONARY CUT-OFF WEAKENS TO A
SHEAR AXIS WHILE ATLC HIGH PRES BUILDS IN FROM THE E. WILL FCST A
RETURN TO PARLTY CLOUDY SKIES WED-THU WITH 30 POPS AND WILL LOWER
POPS FRI-SUN TO ONLY A SLGT CHC.

CWF:
TROF INLAND WITH HIGH PRES TO THE SE WILL KEEP S TO SW WINDS
ACRS MARINE ZONES THRU MID WEEK. EXPECT SPEEDS 10 TO 15 KT EARLY
INCREASING TO 15 KT THRU MON AND MUCH OF TUE W/GUST NR 20 KT. WILL
NOT HAVE ANY HEADLINES THOUGH WITH SEAS 3 TO 4 FT...OFFSHORE UP
TO 5 FT UNTIL EARLY WED.

PRELIM NUMBERS:
CHS   74  88  74  86 /  60  50  40  50
SAV   74  89  73  87 /  50  50  40  50
CHL   76  85  77  84 /  60  50  40  50
NBC   74  89  74  86 /  60  50  40  50
RBW   74  89  72  86 /  60  50  40  50
MHP   74  89  72  87 /  50  50  40  50

.CHS...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:38 AM EDTSpecial Marine WarningCHS97 min
Aug 25, 2:13 AM EDTSpecial Marine WarningCHS32 min
Aug 25, 3:41 PM EDTSevere Thunderstorm WarningCHSDorchester34 min
Aug 25, 5:07 PM EDTSpecial Marine WarningCHS53 min
Aug 25, 5:33 PM EDTSpecial Marine WarningCHS57 min
Aug 25, 5:41 PM EDTSpecial Marine WarningCHS49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.